June 6, 2014

Pills and the Elderly: Cautionary Tales from an 85-Year-Old and a 95-Year-Old

I recently encountered two examples of the dangers elderly people face when medical professionals don't take their ages into consideration. Should seniors automatically receive the same dosages prescribed for younger patients? This tendency toward one-size-fits-all medicine can have serious consequences for those of us in our 80s and 90s.

Antibiotics and the 85-Year-Old
Here's my experience. I came down with a nasty head cold over a month ago. The runny nose and watery eyes went away after a week, but a deep cough hung on and on. I was using a box of tissues a day. It was tough to fall sleep; I'd spend a half hour trying to cough up mucus before my afternoon nap and again at bedtime. I became very tired and even crankier than usual.

I'm reluctant to take pills, so I resisted the temptation to ask for them. After several weeks, I began to worry about pneumonia, a real danger for someone my age. So I saw my internist, who checked me over. She concluded it wasn't pneumonia, but prescribed an antibiotic anyway: azithromycin -- trade name Zithromax, often called "Z-Pak" -- billed as "a full course of antibiotic therapy in 5 daily doses." You take two of the 250mg tablets the first day, then one on each of the next four days.

At the end of the first day, I was completely wiped out. My regular levodopa for Parkinson's wasn't working as well. I thought I'd feel better the next day, when I took just one pill, not two. If anything, I felt worse. So I stopped taking the pills. By the end of the first pill-free day, however, the cough -- which seems to have been helped by the pills -- came roaring back. I decided to give the antibiotic another try. But after another day back on the antibiotic, I was afraid to take the remaining two pills.

I went to CVS and got the over-the-counter expectorant Mucinex, which helped. But in the past two days, I've received big-time relief from an unexpected source. I don't want to tout this program until I can really check it out. I'll share more on Monday.

My usual practice when starting any new prescribed or over-the-counter pill is to cut the recommended dosage in half -- the safest way for me to deal with meds these days. Unfortunately, the pill used in azithromycin's five-day therapy program can't be split.

Antibiotics and the 95-Year-Old
While I was going though this siege, I saw on Facebook that a friend's 95-year-old father had experienced a severe reaction after taking an antibiotic before a dental procedure. I sent her an email asking for details. She replied with the following email. I asked for, and received, permission to share her comments here on the blog: 
John,
Here’s what happened with my 95-year-old dad:
On Tuesday, I took him to the dentist to have a broken, infected tooth extracted. Before the procedure, my father was given four 500mg tablets of amoxicillin, an antibiotic in the penicillin family. He'd had knee replacement surgery about six years ago, and I gather the big dose was related to that procedure.
The extraction was routine. I took my dad home, and helped him begin the icing process to reduce swelling. After about 45 minutes, he said, “I feel nauseous. I think I’m going to throw up. Help me to the bathroom.”
The next half hour was hellish. My father’s vomiting and diarrhea were intense and simultaneous. He was sweating profusely. At one point, in the middle of this nightmare, he said, “Hang on to me. I’m going to pass out.” 
As soon as he was secure, I called 911. The ambulance arrived within minutes and rushed him to the ER, where they hooked up an IV drip and performed an EKG. They soon did an X-ray and a CT scan. He was completely dehydrated. Over the course of his three-day stay in the hospital, they drew and tested his blood twice, since his first test showed an elevated white cell count – the result of the tooth infection, I think. 
Dad is happy to be home again and is slowly regaining his strength. His intense drug reaction wiped him out, and I think it will take a while before he’s 100% again.
Two issues strike me: 
1)  My father has taken penicillin -- and amoxicillin -- before without any adverse reaction. I guess that means he has only recently developed this severe allergy to the drug. How was anyone to know he’d respond as he did this time? 
2)  Although he’s healthy and active, my dad is old, smaller and thinner than ever, and a bit frail. Did he really need 2000 mg of amoxicillin to protect against infection? 
Any ideas from your research?

I was shocked when I did minimal research on this issue. As I usually do when checking out a drug or supplement, I went to Mayo Clinic's website on drugs and supplements and put "amoxicillin" in the search box. I read their write-up on this antibiotic and found these comments in the discussion of recommended dosages:
For bacterial infections: Adults, teenagers, and children weighing 40 kilograms (kg) or more—250 to 500 milligrams (mg) every 8 hours, or 500 to 875 mg every 12 hours.
Mayo mentions a dosage of 500-875mg every 12 hours. This 95-year-old was given a one-shot 2000mg.

No comments:

UA-20519487-1